- Meeting abstract
Rhabdomyolysis and myalgia associated with anticholesterolemic treatment as potential signs of susceptibility to malignant hyperthermia
Arthritis Res Ther volume 5, Article number: 88 (2003)
Antilipemic agents such as statins are extensively used for the acute and long-term treatment of cardiovasular disease. Adverse muscle effects commonly include myalgias and elevated serum creatine kinase whereas a few fatal cases associated with myoglobinuria and renal failure have been described recently.
The purpose of the present study was to investigate muscle contraction using in vitro contracture tests (IVCT) in patients with adverse effects from anticholesterolemic treatment.
Two patients with statin-therapy-induced mylagias and rhabdomyolysis were included in the study. They were investigated 6 months after discontinuation of statin treatment, when signs of rhabdomyolysis had disappeared. In vitro contracture tests in the presence of halothane or caffeine were performed in accordance with the guidelines to the European Malignant Hyperpyrexia Group.
Histological and immunohistochemical analyses showed signs of rhabdomyolysis. Abnormal muscle contracture was measured with both halothane and caffeine in the first patient. For the second patient, muscle samples developed abnormal contracture with halothane only. Both patients were diagnosed as having malignant hyperthermia syndrome.
Our results further confirm the myotoxic effects of treatment with statins. We report for the first time these effects in patients with malignant hyperthermia syndrome for whom calcium homeostasis is impaired in skeletal muscle. This impairment is commonly attributed to a genetic defect affecting the ryanodine receptor, one of the calcium channels in the sarcoplasmic reticulum membrane. Our result suggest that toxic rhabdomyolysis could be a sign of susceptibility to malignant hyperthermia and that muscle contraction should be investigated, using IVCT, in subjects who develop myalgia with rhabdomyolysis during treatment with statins.
About this article
Cite this article
Guis, S., Bendahan, D., Mattei, J. et al. Rhabdomyolysis and myalgia associated with anticholesterolemic treatment as potential signs of susceptibility to malignant hyperthermia. Arthritis Res Ther 5 (Suppl 1), 88 (2003). https://doi.org/10.1186/ar718